Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 246, NWS Bismarck, ND

July 23, 2008Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2008, 6:57 PM CDT for Sioux County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2008, 6:57 PM CDT (23:57 UTC)
Expired
Jul 23, 2008, 7:26 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 6:51 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME OF ISSUE
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 23 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE FORECAST CONCERNS FOR THIS PERIOD ARE CHANCES THUNDERSTORMS
TONIGHT AND AGAIN TOMORROW AFTERNOON.

AN UNSTABLE ATMOSPHERE IS STILL IN PLACE AFTER THE MCS MOVED THROUGH
LAST NIGHT INTO THIS MORNING. A DEVELOPING COOL FRONT SITS TO JUST
OUR WEST ALONG THE MONTANA/NORTH DAKOTA BORDER. DEW POINTS AHEAD OF
THE FRONT REMAIN IN THE LOWER TO MID 60S WHILE BEHIND THE FRONT THEY
ARE IN THE MID TO UPPER 50S. A STRONG CAPES REMAINS IN PLACE AHEAD
OF THE FRONT BUT SUFFICIENT CAPE...2000+...AND BULK SHEAR...25 TO
35KTS...IS EXPECTED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON WEST AND EARLY THIS EVENING ACROSS CENTRAL PORTIONS
OF THE STATE. THE MAIN IMPULSE MOVING THIS FRONT THROUGH WILL LIFT
FARTHER NORTHEASTWARD INTO CANADA BY THIS EVENING. THUNDERSTORMS
CHANCES DECREASE TONIGHT FROM WEST TO EAST AS THE STORMS BECOME MORE
ELEVATED.

THE FRONT WILL BE ALONG A LINE FROM DEVILS LAKE TO JAMESTOWN BY 12Z
WEDNESDAY WERE THUNDERSTORMS MAY STILL BE ONGOING. A SECOND IMPULSE
NOW MOVING INTO THE PACIFIC NORTHWEST COAST WILL MOVE THROUGH
TOMORROW AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE IN THE
AREA FOR MORE THUNDERSTORMS DURING THIS TIME PERIOD. NOT EXPECTING
ANY SEVERE THUNDERSTORMS TOMORROW.

RIDGING STARTS TO BUILD BACK INTO THE REGION LATE THURSDAY AS THE
UPPER LEVEL SYSTEM PASSES TO OUR EAST. HEIGHTS WILL SLOWLY REBOUND
FRIDAY BEFORE ANOTHER SYSTEM LOOKS TO PUSH THE RIDGE BACK DOWN AGAIN
AS IT APPROACHES THE NORTHERN PLAINS LATE IN THE DAY ON SATURDAY.
EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE SHORT TERM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MAIN UPPER LEVEL HUDSON BAY LOW AND LOW OFF WEST COAST OF NORTH
AMERICA WITH WEAK BROAD RIDGE OVER CENTRAL NORTH AMERICA. KEPT
PRECIP CHANCES OVER WESTERN NORTH DAKOTA FOR SUNDAY THROUGH
TUESDAY...WITH MODELS STRENGTHENING THE RIDGE ON WEDNESDAY. IN
CENTRAL/EASTERN NORTH DAKOTA...KEPT MENTION OF THUNDERSTORMS OUT ON
SUNDAY/MONDAY AS RIDGE DEVIATES FROM ZONAL TO NORTHWESTERLY...WITH
MORE INFLUENCE FROM THE WESTERN EDGE OF THE HUDSON BAY LOW.

SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S AND LOWS AROUND
60.

&&

.AVIATION...
SURFACE LOW OVER EASTERN SASKATCHEWAN AND THROUGH THE WESTERN
DAKOTAS. THIS FEATURE IS FORECAST TO MOVE INTO CENTRAL NORTH DAKOTA
BY MIDNIGHT TONIGHT AND MOVE INTO THE RED RIVER VALLEY BEFORE NOON
ON THURSDAY. MAIN AVIATION HAZARDS INCLUDE SHOWERS AND THUNDERSTORMS
AND ACCOMPANYING LOW CLOUDS. THE MAIN AREAS OF SHOWERS AND THUNDER
OVER CENTRAL/EASTERN NORTH DAKOTA WILL MOVE EAST INTO THE RED RIVER
VALLEY TODAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE.
REDEVELOPMENT OF THUNDERSTORMS EXPECTED ALONG AND EAST OF THE
SURFACE LOW/TROUGH OVER WESTERN AND CENTRAL NORTH DAKOTA BY
EARLY/MID AFTERNOON...SOME OF WHICH WILL LIKELY BE SEVERE WITH WINDS
GUSTING TO 60 MPH AND HEAVY RAIN. ANOTHER UPPER LEVEL WAVE WAS
ASSOCIATED WITH THUNDERSTORMS IN SOUTHEASTERN SASKATCHEWAN EARLY
THIS AFTERNOON. THIS AREA IS EXPECTED TO MOVE EAST ACROSS NORTHERN
NORTH DAKOTA. STRONG SOUTHEAST WINDS AHEAD OF THE LOW WILL EXTEND TO
FROM 1000 FEET TO BEYOND 5000 FEET IN EXCESS OF 40KTS - THE LOW
LEVEL JET AHEAD OF THE SYSTEM.

&&
.HYDROLOGY...
PRECIPITABLE WATER VALUES APPROACHING 1.90 INCHES...STRONG THETA-E
ADVECTION AND MOISTURE FLUX AHEAD OF THE COLD FRONT ACROSS WESTERN
NORTH DAKOTA POINT TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING AS
A THREAT WITH THUNDERSTORMS THAT DO DEVELOP EAST OF THE
AFOREMENTIONED FRONT. THE HEAVY RAINFALL THREAT IS ALSO SUPPORTED BY
DOMINANT WARM PRECIPITATION PROCESSES IN THUNDERSTORMS THAT DO
DEVELOP WITH LOW CENTROID CORES BELOW THE HAIL PRODUCTION ZONE WITH
A DEEP IN CLOUD WARM LAYER WITH FREEZING LEVELS NEAR 16 KFT...THIN
CAPE PROFILES...SLOW STORM MOTION AND K-INDEX VALUES NEAR 40.
FURTHERMORE... ANY THUNDERSTORMS THAT DEVELOP OVER A 50-70 MILE WIDE
SWATH OF 1.00+ INCH RAINFALL AMOUNTS FROM EARLY WEDNESDAY MORNING
FROM LIGNITE TO WING WILL POSE A FLOOD THREAT ON ALREADY SATURATED
SOILS. JAMESTOWN RECEIVED 1.59 INCHES OF RAINFALL BETWEEN 18-1852Z
AS RESULT A OF A LOW CENTROID THUNDERSTORM WITHIN THE ABOVE STORM
ENVIRONMENT. A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT
UNTIL 4 PM CDT FOR THE SOUTHERN TWO THIRDS OF STUTSMAN COUNTY.
ADDITIONAL THUNDERSTORMS OVER THIS AREA WILL HAVE TO BE CLOSELY
MONITORED FOR FLOODING POTENTIAL.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/DC/JV/PA
Hazardous weather outlook, Jul 23, 3:40 AM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED JUL 23 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
340 AM CDT WED JUL 23 2008 /240 AM MDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORM CHANCES WILL CONTINUE THIS MORNING
THROUGH THIS EVENING AS A STRONG SURFACE FRONT PUSHES SLOWLY
ACROSS THE STATE...AIDED BY A SIGNIFICANT UPPER LEVEL TROUGH
MOVING INTO THE NORTHERN PLAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE ON THURSDAY AND THURSDAY NIGHT.
A FEW STRONG STORMS MAY BE POSSIBLE...ESPECIALLY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Jul 23, 3:21 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       JAMESTOWN               46.91N 98.70W
07/23/2008  M1.61 INCH       STUTSMAN           ND   EMERGENCY MNGR

            1.61 INCHES OF RAIN WAS RECEIVED BETWEEN 1230 PM CDT AND
            156 PM CDT AT THE JAMESTOWN AIRPORT ASOS REDUCING THE
            VISIBILITY TO ONE-QUARTER OF A MILE AT 136 PM CDT. THE
            STUTSMAN COUNTY EMERGENCY MANAGER REPORTED STREET
            FLOODING ON MANY STREETS IN JAMESTOWN ALONG WITH STALLED
            CARS. HE ALSO STATED WATER LEVELS WERE UP TO HOUSE
            BASEMENT WINDOWS...MAN HOLE COVERS BEING BLOWN OFF AND
            THAT MAIN STREET IN JAMESTOWN WAS LIKE A RIVER. HE ALSO

            STATED RAIN GAGES SOUTH OF TOWN RECORED OVER 2.50 INCHES.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:56 AM CDTSevere Thunderstorm WarningBISMountrail, Williams64 min
Jul 23, 4:50 AM CDTSevere Thunderstorm WarningBISWard55 min
Jul 23, 6:53 AM CDTAreal Flood AdvisoryBISWard3 hr
Jul 23, 1:00 PM CDTAreal Flood AdvisoryBISStutsman3 hr
Jul 23, 5:23 PM CDTSevere Thunderstorm WarningBISGrant, Sioux67 min
Jul 23, 6:07 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan53 min
Jul 23, 6:24 PM CDTTornado WarningBISSioux36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.